Epilepsy drugs have been associated with yet another serious side effect. According to a study published in the January issue of Archives of Neurology, most epilepsy drugs are associated with an increased risk of non-traumatic fracture in individuals 50 years of age and older.
Any regular reader of this blog knows that epilepsy drugs are associated with several health risks. Valproic acid (sold under the brand names Depakote, Depakote ER, Depakene, Depacon, Depakine and Stavzor), for example, has been associated with an increased risk of neural tube and other birth defects when taken by expectant mothers, especially in the early months of pregnancy.
In December 2009, the US Food & Drug Administration (FDA) ordered that a suicide warning be added to the labels of more than two dozen <“https://www.yourlawyer.com/topics/overview/epilepsy_drugs”>epilepsy medications including Carbatrol, Celontin, Depakene, Depakote ER, Depakote sprinkles, Depakote tablets, Dilantin, Equetro, Felbatol, Gabitril, Keppra, Keppra XR, Klonopin, Lamictal, Lyrica, Mysoline, Neurontin, Peganone, Stavzor, Tegretol, Tegretol XR, Topamax, Tranxene, Tridione, Trileptal, Zarontin, and Zonegran. The FDA’s action followed a review of 199 clinical trials of 11 antiepileptic drugs which showed that patients receiving antiepileptic drugs had almost twice the risk of suicidal behavior or thoughts (0.43 percent) compared to patients receiving a placebo (0.24 percent).
This epilepsy drugs included in this latest study were carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR), clonazepam (marketed as Klonopin), ethosuximide (marketed as Zarontin), gabapentin (marketed as Neurontin), phenobarbital , phenytoin and valproic acid (marketed as Depakote, Depakote ER, Depakene, Depacon, Depakine and Stavzor). Additional anti-epileptic drugs with fewer numbers of users were included together under “other anti-epileptic drugs.”
Nathalie JettÃ©, M.D., M.Sc., of the University of Calgary, Foothills Hospital, Alberta, Canada, and colleagues studied medical records of 15,792 individuals who experienced non-traumatic fractures between April 1996 and March 2004. Each person was matched with up to three controls, persons without a history of fracture, for a total of 47,289 controls.
The likelihood of fractures was highest for persons taking phenytoin followed by carbamazepine, other, phenobarbital, gabapentin and clonazepam. The only anti-epileptic drug not associated with an increased likelihood of fracture was valproic acid.
Similar results were found when testing for the use of anti-epileptic drugs in monotherapy (individuals taking only one anti-epileptic drug) and in polytherapy (individuals taking more than one anti-epileptic drug). All anti-epileptic drugs used in monotherapy were associated with a significantly increased risk of fracture except for valproic acid, phenobarbital and “other anti-epileptic drugs.” The greatest risk of fracture was found in individuals in the polytherapy subgroups.
“In conclusion, our study showed that most anti-epileptic drugs except for valproic acid are associated with an increased likelihood of non-traumatic fracture in individuals aged 50 years or older,” the authors write. “Future prospective studies of anti-epileptic drugs in newly treated drug-naÃ¯ve patients are needed to better examine the individual effects of anti-epileptic drugs on bone health.”